How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr. B. Your Own Question
Dr. B.
Dr. B., Board Certified Veterinarian
Category: Veterinary
Satisfied Customers: 15706
Experience:  General practice veterinary surgeon with extensive experience in a wide range of species.
Type Your Veterinary Question Here...
Dr. B. is online now
A new question is answered every 9 seconds

My elderly dog (32kg) is on x3 pardale painkillers twice a

This answer was rated:

My elderly dog (32kg) is on x3 pardale painkillers twice a day for his arthritis. I gave him the usual dose this morning and just now gave him the second dose, when I suddenly had a panic that I had already given him the second dose about 2 hours previously.
This would mean he could have had x9 tablets today, instead of the recommended maximum dose of x6.
I have counted the remaining tablets, which suggest that he didn't have an extra dose today, but I couldn't swear to it and would prefer to err on the side of caution. As x6 is the recommended max dose and there is a slight possibility that he has had x9 today, do I need to take him to the emergency vet for treatment and what should that treatment be, as I understand that pardale is paracetamol based? Thank you

Hello, I am Dr. B, a licensed veterinarian and I would like to help you with your wee one today.

Now if we want to err on the side of caution and you have just given this last dose in the last 30 minutes, then I would advise inducing vomiting now. To induce vomiting at home, you can administer 3% hydrogen peroxide orally at a dose of 1ml per pound. (2 teaspoons per 10 pounds of body weight). You can give it via dropper, syringe, turkey baster -- just we want to give it orally and get into him. After giving this orally, move the abdomen around or get them to walk about to get things mixing. This should usually lead to vomiting. If it is unsuccessful after 10 minutes then it can be repeated once more. And if we still have no vomiting, then we might want to consider seeing his ER vet so that the vet can administer apomorhpine (a very strong injectable emetic) to get this tablet back before absorption can occur.

If the tablets had some time to absorb, then the vet will likely administer activated charcoal (LINK), gastric protectants (to lower GI acid and to protect the stomach from the ulceration damage that an overdose of paracetamol can cause). If the dose is severely high and if we didn't get these tablets out asap, then the vet may need to check his kidney parameters via blood sample (since overdoses can harm the kidneys) and potentially get him on an IV drip to flush out this toxin as quite as possible.

So, in this instance, if you have just given Sam these tablets then induce vomiting with 3% hydrogen peroxide now. If you cannot do so or he doesn't vomit for you, then phone his vet and have them administer apomorphine to get these tablets back And if there is any question to whether he has absorbed the extra tablets or if he just won't vomit then these other treatments would be indicated.

And just to note if you do want to have him seen tonight, I wanted to mention that most veterinary practices here do have contingency plans for emergency care for their patients. This means that if you ring the practice, they will likely have a message to direct you on how to contact their emergency service. And if you don't have a vet you can find one local to you, you can check RCVS register (LINK). or you can check here to find your local Vets Now (LINK) who are open all nights/weekends.

I hope this information is helpful.

If you need any additional information, do not hesitate to ask!

Dr. B.


Remember that if you have any lingering questions or concerns, please reply so that we may continue our conversation. I will be happy to work with your further and do everything I can to provide you with the service you seek. Please remember to rate my answer when you are satisfied (with4-5 stars or a happy face) so that I may receive credit for my assistance. Thank you & have a great day. : )

Customer: replied 3 years ago.

I do not have hydrogen peroxide to hand, is there any other emetic I can administer at home, before I take him to the vet?

Hello again my dear,

I am sorry to say that there are no other reliable or safe home treatment to induce vomiting. And since time is of the essence, if you do not have peroxide, then I'd strongly advise ringing your vet right away. The sooner you get this addressed the better the prognosis for Sam. And if we act quickly before absorbtion can occur, his after care will likely just be gastro-protective treatments; where once absorption occurs the bloods/IV fluids would be needed (if the medication didn't cause fatal kidney damage for him).

Please take care & all the best for poor wee Sam,
Dr. B.
Dr. B. and 2 other Veterinary Specialists are ready to help you
Hi again,

Just wanted to mention one more wee thing, in case the worst-case scenario of drug absorption does come to pass with wee Sam. If the tablets are not retrieved and absorption is suspected, you may want to also see if your vet has access to
acetylcysteine and naloxone. These two drugs can counteract some of the effects and the liver strain an overdose would have on Sam.

All the best for Sam,
Dr. B.
Hi Ann,

I'm just following up on our conversation about Sam. How is everything going?


Related Veterinary Questions